There are a few reasons why I've decided not to take steroids this time around and they are all related to the side effects:
- I loathe the weight gain but even worse is the moon-shaped face. Seriously, over the course of the years I’ve ‘lost’ me, and trust me, it’s a weird feeling.
- The primary reason is how ‘out-of-it’ steroids make me – especially in the week following the short, sharp course. Withdrawal is horrendous.
So, what have I learned during this episode?
- I always assumed that it’s the steroids that make me so ill especially during the second or third week of a relapse. Now, I’m not so sure.
Sunday was my worst day yet. I felt like I was recovering and then, BANG, I’m worse than ever.
- So, I’m now wondering whether that’s the relapse per se and *not* a side effect from the steroids.
I’m finally learning that I can’t rush a recovery no matter how hard I try. In fact, I’m thinking the harder I try the longer it’ll take.
- So, I’m learning to be kinder to myself.
Yes, I get frustrated. Yes, I get fed-up. Yes, I also have the occasional angry moments. But, no, I’m not in bed because I’m depressed. I’m in bed because I’m going through an intensive blip of the multiple sclerosis. The symptoms are the same as those I’m used to coping with on a normal, day to day basis. It’s just that they’re more intense and literally stop me in my tracks.
I believe that this intensity is my body’s way of enforcing a period of rest – so I can resume daily life stronger than before.
I guess the main learning curve for me is:
- Respecting my body *with* the MS
- Pleasing myself and not other people’s expectations.
and the hardest one of all is:
- Being kind to myself because I deserve it!
Thanks for listening.